I was diagnosed with Crohns disease several years ago. The up and downs of my condition have certainly taken a toll physically and mentally.
Often times my doctor prescribes steriods to deal with my severe flare ups. The side effects are horrendus! Heres a “short” list of just a few of them:
- blurred vision
- fast, slow, pounding, or irregular heartbeat or pulse
- mental depression
- mood changes
- weight gain
- full or round face, neck, or trunk
- increased hunger
These are the standouts for me, and number one would be increased HUNGER. I literally crave everything.
After years of being on this medication I’ve finally gotten better at managing the cravings that derail my weight loss goals. While I might still gain 5-10 lbs during these flare – ups its much better than before. At one point, I gained 43 lbs on a 2 month course of the steriods!
Here’s what I find that helps.
- Journal your thoughts and feelings each day
- Log what you eat
- If you are really hungry, opt for something healthy.
- Avoid excessive down time (stay busy)
- Maintain your exercise schedule and make sure to focus on cardio and stretching over weight training
- Get enough sleep
Being mindful is really about focusing on what you CAN do better. While I might have a serious chronic illness, I won’t allow it to run my life.